Flood, Jones
- When
- July 9, 6:20 PM CST to July 12, 2:30 AM CST
- Where
- Jones County, 4.21 mi N of Stone City to 2.63 mi E of Martelle
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.180, -91.364
5 feet on July 9 around 720 pm CDT. 8 feet around 7 pm CDT July 10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the first week of July resulted in the Wapsipinicon River at Anamosa going above the moderate flood stage level of 15.5 feet on July 9 around 720 pm CDT. It crested around 18.8 feet around 7 pm CDT July 10. It fell below the moderate flood stage level around 330 am CDT July 12.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI JUL 9 2010 .SYNOPSIS... PRETTY TYPICAL SUMMER DAY IN PROGRESS WITH SCT FAIRWX CU AND TEMPS IN THE MID 80S... RIGHT WHERE THEY SHOULD BE FOR THE DATE. THERE IS HOWEVER ONE MISSING INGREDIENT AND THAT WOULD BE HUMIDITY... BUT NO COMPLAINTS HERE AS WITH OTHERS IM SURE. DEWPTS ACTUALLY CONTINUE LOWERING THIS AFTN INTO THE U50S TO NR 60 WITH DEEPER MIXING WITH WINDS OCCASIONALLY GUSTING 10-15 KTS OR SO AT TIMES. SFC HIGH WAS CENTERED OVER EASTERN NE AND WESTERN IA WITH N/NWLY WINDS IN FRONT FLANK PROVIDING INFLUX OF DRIER AIR. BROAD CYCLONIC OR NORTHWEST FLOW DOMINATES ALOFT. ..05.. && .SHORT TERM...TONIGHT AND SATURDAY... GORGEOUS WX ON TAP TNGT WITH MAINLY CLEAR SKIES AND LIGHT WINDS WITH VERY COMFORTABLE TEMPS/HUMIDITY... AS SFC HIGH IN CONTROL WHILE PASSING SEWD INTO MO BY 12Z. TNGT SHUD BE COOLER THAN LAST NIGHT MOST AREAS WITH DECENT RADIATIONAL COOLING IN ABSENCE OF WIND AND CLOUDS... AND ALSO FITS TYPICAL CLIMO BEING 2ND NGT AFTER FROPA. HAVE GONE NEAR COOL SIDE OF GUIDANCE FOR LOWS WITH VARIOUS TECHNIQUES SUPPORTIVE OF GENERAL RANGE OF 59-64F. IF WINDS WERE TO GO COMPLETELY CALM FOR ANY LENGTH THEN SOME SUGGESTIONS OF MORE WIDESPREAD U50S IN FAVORED DRAINAGE AREAS. PATCHY FOG POSSIBLE AS WELL MAINLY IN THE RIVER VALLEYS. ON SAT... WEAK IMPULSE IS EXPECTED TO DROP DOWN IN NORTHWEST FLOW AND PASS JUST NORTH OF CWA. WARM ADVECTION/ISENTROPIC LIFT AND WEAK FRONTOGENETICAL FORCING IN ADVANCE OF WAVE WITH CONVECTIVE TEMPS IN MID 80S SUPPORT POTENTIAL FOR WDLY SCT SHRA/TSRA PORTIONS OF NORTHEAST IA INTO NORTHWEST IL. BETTER SUPPORT FOR PCPN LIES FURTHER N ACROSS MN INTO WI PER OMEGAS AND ISENTROPIC LIFT ON 310K SFC AND H925-H85 WARM ADVECTION. AS FOR HIGHS... EXPECT MORE WIDESPREAD MID 80S WITH FAVORED WARM SITES IN U80S. ..05.. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... QUIET WX SATURDAY NIGHT/SUNDAY MORNING AS THE SFC RIDGE MOVES EAST OF THE AREA AND WAA DEVELOPS. AN MCS SHOULD FIRE IN THE PLAINS SATURDAY NIGHT AND PROPAGATE TOWARD IOWA. THINGS COULD GET INTERESTING LATE SUNDAY AFTERNOON/EVENING. ALL MODELS INDICATE STRONG WAA AHEAD OF THE NEXT SYSTEM FOR SUNDAY NIGHT/MONDAY. IF SAID MCS MAINTAINS ITSELF...INTENSIFICATION WOULD OCCUR AS IT MOVES ACROSS IOWA. IF IT DISSIPATES...DIFFERENTIAL HEATING AND BOUNDARIES FROM THE MCS WILL ALLOW ANOTHER MCS FIRE AND MOVE ACROSS THE AREA SUNDAY NIGHT/MONDAY. THERE ARE DISAGREEMENTS AMONG THE MODELS AS TO THE PRECIP CHANCES MONDAY NIGHT/TUESDAY. SOME PRECIP FROM THE MONDAY MCS SHOULD LINGER INTO THE EVENING HOURS. THE DISAGREEMENT IS HOW FAST THE COLD FRONT MOVES THROUGH MONDAY NIGHT/TUESDAY. WITH A BUILDING UPPER RIDGE ACROSS THE SOUTHERN CONUS...THE FRONT WILL NOT GET VERY FAR SOUTH OF THE AREA. IF ANOTHER VORT MAX DOES MOVE THROUGH THE AREA MONDAY NIGHT/TUESDAY THEN SOME PRECIP MAY OCCUR OVER THE SOUTHERN HALF TO THIRD OF THE CWFA. THEREFORE...WILL WILL MAINTAIN THE CURRENT SCHC/CHC POPS. AFTER A QUIET TUESDAY NIGHT...WAA DEVELOPS ON WEDNESDAY AHEAD OF THE NEXT SYSTEM. TIMING OF SAID SYSTEM IS STILL IN QUESTION. IF THE ECMWF IS CORRECT...THE NEXT COLD FRONT WOULD MOVE THROUGH THE AREA LATE WED NIGHT/THURSDAY. OTHER MODELS DELAY THE ARRIVAL OF THE FRONT UNTIL THE THURSDAY/FRIDAY TIME PERIOD. IT IS BELIEVED THAT THIS DISAGREEMENT CAN BE TRACED TO HOW STRONG THE H5 RIDGE GETS OVER THE SOUTHERN CONUS. AS A RESULT...WILL BROAD BRUSH THE WED NIGHT THROUGH FRIDAY NIGHT TIME PERIOD WITH SCHC POPS FOR NOW. ..08.. && .AVIATION... GENERALLY VFR CONDITIONS TO PERSIST THROUGH TAF CYCLE AS SFC HIGH PRESSURE OVER SOUTHEAST NE AND SOUTHWEST IA SLIDES SEWD TNGT INTO SAT AM. SOME PATCHY FOG POSSIBLE IN 09Z-13Z TIMEFRAME WITH MVFR VSBYS AND HAVE CARRIED OVER MENTION FROM PREVIOUS SHIFT AT KBRL AND KCID. ISENTROPIC LIFT AND WEAK FRONTOGENETICAL FORCING IN ADVANCE OF IMPULSE DROPPING DOWN IN NORTHWEST FLOW MAY GENERATE WDLY SCT SHRA/TSRA PORTIONS OF NORTHEAST IA AND NORTHWEST IL TOWARD END OF TAF CYCLE POSSIBLY AFFECTING KDBQ... BUT HAVE LEFT OUT MENTION ATTIM BEING THAT IT IS LATE IN PD AND LOW CONFIDENCE ON IMPACTING TERMINAL GIVEN WHAT SHOULD BE LIMITED COVERAGE OF PCPN. WINDS EXPECTED TO BECOME S/SWLY 5-10 KTS BY SAT AM ON BACKSIDE OF DEPARTING SFC HIGH. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 405 AM CDT FRI JUL 9 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 405 AM CDT FRI JUL 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY NIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER. AT THIS TIME IT APPEARS THAT THE MAIN THREAT WILL BE DAMAGING WINDS AS WELL AS LOCALLY HEAVY RAINS. MORE THUNDERSTORMS WILL BE POSSIBLE BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DLF
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251691.